South Carolina, 2016

Damaging Winds in South Carolina, June 14, 2016

June 14, 2016 · NWS ILM · 4 events in 3 counties and zones

Thunderstorms developed along a front draped across the forecast area. These storms intensified as the seabreeze front merged with the synoptic front and allowed the storms to persist.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms developed along a front draped across the forecast area. These storms intensified as the seabreeze front merged with the synoptic front and allowed the storms to persist. The thunderstorms were prolific lightning producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 14, 2:12 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 14, 2:12 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
312 PM EDT TUE JUN 14 2016

.SYNOPSIS...
Heat and humidity will persist through Thursday. Heat index
values may exceed 100 degrees each day and will be accompanied by
scattered thunderstorms. A cold front will cross the area Friday
with much cooler and drier conditions following for the weekend
into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Tuesday... Evening thunderstorms not enjoying much in the
way of forcing and so currently relegated to differential heating
inland and sea breeze over SC. Convergence appears to be increasing
along and S of front to our north and storm coverage expected to
spread into inland NC zones later this evening. The weakly sheared
but moderately to strongly unstable atmosphere means that near term
storms will offer up a damaging wind threat.  Things should die off
for the most part towards or just after sunset but we cannot go with
a rain-free forecast. A shortwave is progged to impinge from the
west late tonight. Should it be weak as portrayed in GFS then it may
be of little consequence but the stronger and further north WRF
solution would likely trigger a few thunderstorms.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 3 PM Tuesday...  Boundary layer southwesterly flow will
continue Wednesday allowing for copious moisture supply. The largely
convection-capping mid level ridge that has been in place will move
offshore allowing for a better coverage of thunderstorms. Timing
them is a bit difficult though as we seem susceptible to a few upper
impulses though by far the best chances should be during the
afternoon hours. Afternoon heat indices could flirt with advisory
level (105F) just west of the Grand Strand. A stronger impulse comes
across by 18Z Thursday and its surface reflection is progged to
sweep the deepest moisture along the coast and offshore. In its wake
there may be some subsidence that will make for a less active day
compared to Wednesday. This will aid in some stronger insolation and
a hotter afternoon including a pinned sea breeze. This will lead to
more widespread heat advisory heat indices, possibly covering a
majority of the area away from the beaches.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...A cold front will drop south on Friday. The
boundary will be oriented more west to east with W-SW flow ahead
of it and NW-N winds behind it. The front should be bisecting our
local forecast area by noon as it makes its southward push through
the aftn. May pull off a nice morning on Fri as front just makes
its way in from the north. Models show best chc of pcp with this
front toward the latter part of the aftn as shortwave pushes front into
SC. The best upper level support looks like it will run up the NC
coast toward Hatteras later on Fri. The pinned sea breeze will
produce some added lift right along the coast and then any
shwrs/tstms will move rapidly offshore in the NW-W steering flow
aloft.

Dry and gusty northerly flow and high pressure will build in
behind the front through Saturday. The hot and humid air mass with
dewpoint temps up into the mid 70s will be scoured out with a good
10 degree drop late Fri into Sat. Pcp water values up over 2
inches will drop down to 1.25 inches or below by Sat morning and
less than an inch by Sat evening as the column really dries out.
May be enough upper level support and residual moisture to produce
a few shwrs on Sat but overall expect relatively cooler and drier
weather most of the weekend. A expansive area of high pressure
will extend from the mid country out into the Atlantic through
early next week until Tues, limiting shwrs/tstms as air mass
slowly warms and modifies. By Monday the winds will have a more on
shore component increasing flow of moisture on shore.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 18Z...Isolated afternoon and evening convection may briefly
affect one or more terminals but widespread storms are not
expected. As such any impact at a specific terminal is expected
to be brief. Weak low level jet sets up overnight which should
prevent any operationally significant fog development. Areas that
do receive convective rainfall could see the increased low level
moisture manifest as low cloud cover around daybreak.

Extended outlook...Periods of morning MVFR fog possible Wednesday
and Thursday, and periods of MVFR/IFR from afternoon/evening
convection. Otherwise expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...

As of 3 PM Tuesday...Southwesterly winds to continue through the
period as the area waters sit between a piedmont trough and Atlantic
high pressure. Both of these features will be rather weak allowing
seas to be capped at 2 ft or so outside of any thunderstorms.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...

As of 3 PM Tuesday...  Southwesterly flow continues on Wednesday,
still driven by both oceanic high and piedmont trough. Overnight
however the gradient will increase as upper disturbances cause over
land pressures to fall a bit. The bolstered flow will continue into
Thursday. No advisories are planned but cautionary headlines are
tough to rule out. The wind may start to veer slightly towards the
end of the period as a cold front approaches from the north.

LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...A cold front will be dropping south on
Friday. The orientation of the boundary will run more west to east
as it drops south. The winds ahead of the front will be SW-W
around 15 kts and shifting to the NW-N increasing up to 20 to 25
kts behind it...as it pushes south of the waters through late
day. May see some stronger shwrs/tstms over the waters as the
steering flow will push them toward the SE to E.

Gusty northerly winds will increase Fri night into Saturday as dry
high pressure builds in behind the front. Expect winds on
Saturday to slowly veer from N to NE maintaining their 15 to 25
kt speed. Winds will decrease slowly and continue to come around
to a more on shore flow through the end of the weekend as high
pressure settles just to the north of the north of the local waters.
Seas on Fri mainly 2 to 4 ft will increase rapidly Fri night into
Saturday as high as 6 to 9 ft. Therefore expect SCA conditions by
late Fri...probably close to midnight and lasting through much of
the weekend. The WNA shows seas peaking just under 11 ft out near
Frying Pan Shoals Sat eve and then starting a downward trend
through Sunday finally dropping below SCA thresholds by Sun night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MBB
SHORT TERM...MBB
LONG TERM...RGZ
AVIATION...III
Hazardous weather outlook, Jun 14, 2:30 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT TUE JUN 14 2016

NCZ087-SCZ017-023-024-032-033-039-053-055-150800-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
INLAND HORRY-INLAND GEORGETOWN-
330 PM EDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES WILL REACH 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL EXCEED 100 DEGREES WEDNESDAY AND COULD
REACH 105 DEGREES ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ096-099-105>110-SCZ054-056-150800-
BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
330 PM EDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL EXCEED 100 DEGREES WEDNESDAY AND COULD
REACH 105 DEGREES ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-150800-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
330 PM EDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT EXERCISE CAUTION CONDITIONS ARE POSSIBLE WEDNESDAY
NIGHT.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FRIDAY NIGHT INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, Jun 14, 1:45 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT TUE JUN 14 2016

SCZ055-056-141930-
COASTAL GEORGETOWN SC-INLAND GEORGETOWN SC-
245 PM EDT TUE JUN 14 2016

...SPECIAL WEATHER STATEMENT FOR CENTRAL GEORGETOWN COUNTY UNTIL 330
PM EDT...

AT 243 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GRAVES...OR NEAR GEORGETOWN...MOVING NORTHEAST AT 15 MPH. OTHER
STORMS WILL DEVELOP ALONG THIS SEA BREEZE BOUNDARY THIS AFTERNOON.

PEA SIZE HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM. YOU CAN ALSO EXPECT TORRENTIAL RAIN WITH PONDING OF WATER ON
THE ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...PAWLEYS ISLAND...JACKSON...OATLAND...LITCHFIELD BEACH...
SAMPIT...GRAVES...PLANTERSVILLE AND GEORGETOWN MEMORIAL HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3335 7956 3358 7923 3349 7908 3345 7910
      3326 7936
TIME...MOT...LOC 1843Z 225DEG 12KT 3338 7937

RGZ
Special weather statement, Jun 14, 4:12 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
512 PM EDT TUE JUN 14 2016

SCZ023-142200-
DARLINGTON SC-
512 PM EDT TUE JUN 14 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DARLINGTON COUNTY UNTIL
600 PM EDT...

AT 512 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLYDE...OR 8 MILES WEST OF HARTSVILLE. THIS STORM WAS NEARLY
STATIONARY.

PEA SIZE HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM. YOU CAN ALSO EXPECT TORRENTIAL RAIN PRODUCING PONDING OF
WATER ON THE ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
HARTSVILLE...LYDIA...CLYDE...KELLYTOWN...NORTH HARTSVILLE...OATS AND
CAROLINA PINES REGIONAL MEDICAL CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3446 8012 3440 7997 3421 8011 3423 8011
      3427 8014 3428 8013 3430 8016 3433 8018
      3436 8018 3437 8019 3434 8021 3433 8024
      3434 8025 3435 8028 3437 8029
TIME...MOT...LOC 2112Z 205DEG 1KT 3435 8024

RGZ
Special weather statement, Jun 14, 4:21 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
521 PM EDT TUE JUN 14 2016

SCZ017-142200-
MARLBORO SC-
521 PM EDT TUE JUN 14 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MARLBORO COUNTY UNTIL
600 PM EDT...

AT 519 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CHERAW...MOVING SOUTHEAST AT 15 MPH. THE STRONGEST PART OF THIS
STORM WAS MAINLY WEST OF MARLBORO COUNTY BUT IT WILL CONTINUE TO
TRACK SOUTHEAST ALONG THE CHESTERFILED/MARLBORO BORDER.

PEA SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...WALLACE...CHAVISTOWN AND MARLBORO PARK HOSPITAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3481 7988 3468 7961 3450 7974 3452 7976
      3450 7977 3450 7978 3449 7979 3449 7981
      3451 7983 3460 7981 3461 7978 3464 7980
      3465 7980 3466 7982 3466 7983 3469 7987
      3474 7989 3477 7993 3481 7993
TIME...MOT...LOC 2119Z 306DEG 13KT 3467 7991

RGZ
Special weather statement, Jun 14, 4:31 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
531 PM EDT TUE JUN 14 2016

SCZ024-033-142215-
MARION SC-DILLON SC-
531 PM EDT TUE JUN 14 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MARION AND SOUTHWESTERN
DILLON COUNTIES UNTIL 615 PM EDT...

AT 530 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BLUE BRICK...OR 12 MILES NORTHWEST OF MARION. THIS STORM WAS NEARLY
STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELLERS AND BLUE BRICK.

THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
176 AND 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3436 7948 3424 7936 3416 7955 3419 7957
      3420 7955 3421 7954 3423 7954 3426 7956
      3426 7957 3427 7957 3429 7960 3429 7961
      3430 7963 3431 7962
TIME...MOT...LOC 2130Z 236DEG 4KT 3427 7959

RGZ

The radar

The Columbia radar (KCAE), 119 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
June 14, 4:34 PM EST to 4:35 PM EST
Where
Darlington County, 1.4 mi ESE of Birdstown Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.444, -79.976

A tree was reported down near the intersection of Antioch Road and Bethlehem Road. The time was estimated based on radar data.

Thunderstorm Wind, Darlington

When
June 14, 4:34 PM EST to 4:35 PM EST
Where
Darlington County, 2.3 mi ESE of Birdstown Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.434, -79.965

A tree was reported down on New Hopewell Road near the intersection with Bethlehem Road. The time was estimated based on radar data.

Thunderstorm Wind, Marlboro

When
June 14, 5:15 PM EST to 5:16 PM EST
Where
Marlboro County, 0.59 mi SSW of Scott
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.522, -79.682

A tree was reported down at the intersection of Peterkin Road and Gravel Pit Road.

Thunderstorm Wind, Florence

When
June 14, 9:40 PM EST to 9:41 PM EST
Where
Florence County, 2.1 mi NNE of Timmonsville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.160, -79.912

A tree was reported down near the intersection of N Sally Hill Road and River Bend Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638803, 638809, 638811, 638812.